advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Hudson Falls, New York, USA:

I have had hyperinsulinemia, by diagnosis, for about seven to ten years. I have always been told that I would become diabetic given my diagnosis and the fact that my family is very prone to diabetes and also several immediate family members have had type 2. I have no specific knowledge of anyone having type 1.

I am concerned that I might be becoming diabetic, but am not sure because of the given illnesses and also the medications I have taken. I would like to know what you think and if you feel that, given the information, I should take this more seriously and have it all checked out by my medical doctor or if it could just be because of being sick and the medicines I have taken have caused a fluctuation of symptoms.

I have had fasting blood sugars in the past drop as low as 36 mg/dl [2.0 mmol/L] during a hypoglycemic episode and having never gone into insulin shock or otherwise, only have shown hypoglycemic symptoms. Also, the past two days, I have checked my blood sugars. Yesterday, I had blood sugars of 113 mg/dl [6.3 mmol/L] at 3:44 p.m. and 119 mg/dl [6.6 mmol/L] at 6:55 p.m., four to five hours since my last meal. Today, I was 152 mg/dl [8.4 mmol/L] at 5:33 p.m., then I ate a regular serving from a boxed dinner of mashed potatoes, gravy and biscuits with chicken in the gravy and green beans. I was 172 mg/dl [9.6 mmol/L] at 5:44pm, 149 mg/dl [8.3 mmol/L] at 6:03pm, 135 mg/dl [7.5 mmol/L] at 6:35 p.m., 100 mg/dl at 9:08 p.m., 158 mg/dl [8.8 mmol/L] at 12:21 a.m. when I ate a serving of the same boxed dinner, 164 mg/dl [9.1 mmol/L] at 1:51 a.m., and then 122 mg/dl [6.8 mmol/L] at 2:53 a.m. I didn't eat except at those mentioned times.

I should also tell you that I am just now getting over having pneumonia for the past week and half. In fact, I have laryngitis right now that has stemmed from the pneumonia, but have almost no more chest congestion because I have expelled 90% of it by taking generic Nyquil last week. My last dose of that was three days ago because it raised my blood pressure to 185/135. Other then the Nyquil, I have only used Halls menthol eucalyptus cough drops and Vicks Vapor Rub.

My mother was insulin dependent for 20 years and died of cancer six years ago. Before her death, in the last year, she took insulin three or four times a day to control her diabetes because chemotherapy and potassium medications and steroids raised her blood sugar levels. My other family members controlled theirs with either medication or insulin once or twice a day.

I think that I have given all of the details that you would need to give me proper advice. I am rather concerned about the blood sugar values and really don't know if this is important enough to warrant further testing.

Also, I have been tested for the past three months for possible pheochromocytoma and don't know if this could be a factor in this as well. I thought that the "pheo" would only change the adrenalin and epinephrine levels that can be produced. At least that is what I have read in my research because I haven't found anything correlating blood sugar levels and "pheo" symptoms. Also, I have a history of PCOS, too. I apologize for this sounding like a huge medical phenomenon, but I really don't know where else to turn for answers without having it all brought about to my medical doctor and I won't be seeing him again for several weeks. What do you think that I should do and what do you feel could be taking place? I also understand that I shouldn't use this as medical advice and I promise that I won't and will leave that only to my medical team. I just feel that you will be able to assist me in figuring this all out.

Answer:

You need to have this checked out by your physician. You have multiple risk factors.

JTL

DTQ-20050126042959
Original posting 17 Feb 2005
Posted to Diagnosis and Symptoms and Other Illnesses

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.